Okay, I've seen some patients on Reductil, so I will try to answer your questions best I can
Basically, they are similar to an amphetamine (speed) and like an antidepressant as well. They decrease your appetite. You may experience side effects like trouble sleeping, heart racing, heart palpitations, etc. You might also experience problems with your libido (and erectile difficulties in men).
They are dangerous if you are already taking an antidepressant (an SSRI, like Prozac or Zoloft), and they are dangerous in patients with known high blood pressure - patients on Reductil should have their blood pressure checked every month.
They tend to work for the first few weeks and then as you develop a "tolerance" to them, they don't work as well unless you up the dose.
Coming off the tablets tends to cause a rebound effect of increased appetite, and most people put back on the weight they lost whilst on Reductil. It's best to wean slowly off the tablets to avoid this.
Patients also need education on a healthy diet and need to perform some regular exercise, otherwise they will not maintain their weight without Reductil.
In Australia, Reductil is NOT covered on the PBS. That means that you must pay whatever the pharmacist charges. You can shop around, but a month's supply is usually somewhere over $200-$220. That is a LOT of money for a drug that is questionable in its long term benefits!
In summary - drugs are usually not the answer for weight loss. The best way to lose weight is to make small, sustainable lifestyle changes with healthy eating and regular exercise. Calorie controlled, low fat diets are the way to go. Many people do really well with accountability, such as meetings or chemist weigh-ins or just keeping a food diary at home. Or this forum!
Personally, and having seen a few patients on Reductil, I'd say they were a big waste of money. You'll lose weight to start with, but that will taper off and you will plateau unless you eat healthily and exercise. And once you come off the tablets, you tend to re-gain the weight because you haven't properly learned how to keepa healthy lifestyle and maintain your new weight.
Hope that helped!